Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, April 5 to 6, 2003

April 5 to 6, 2003 · NWS OUN · 27 events in 14 counties and zones

23 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 5, 9:40 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 5, 9:40 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CST SAT APR 5 2003

SEVERE CONVECTION ONGOING...PRIMARILY WITH HP SUPERCELL OVER WESTERN
NORTH TEXAS COUNTIES. VERY LARGE HAIL THE PRIMARY WEATHER THREAT
FROM THIS STORM. ELSEWHERE...SCATTERED STRONG STORMS CONTINUE OVER A
LARGER PORTION OF THE FORECAST...AND THIS SHOULD CONTINUE WELL INTO
THE OVERNIGHT HOURS AS MID/UPPER SUPPORT INCREASE WITH APPROACHING
S/WV TROUGH.

AS FAR AS ZONE FORECAST GOES...ALREADY SENT AN UPDATE TO HANDLE
CURRENT CONVECTIVE SCENARIO...AND WILL ISSUE ANOTHER IN THE NEXT
HOUR OR TWO AS THINGS EVOLVE. HIGHEST POPS WILL CONTINUE TO BE OVER
THE EASTERN 1/2 OF THE FORECAST AREA. RAIN ACTIVITY WILL CLEAR FROM
THE WEST OVERNIGHT AS DRY SLOT MOVES IN. ANOTHER /ROUND/ OF
CONVECTIVE INITIATION WILL BE POSSIBLE ALONG DRY LINE EARLY SUNDAY
MORNING OVER SOUTHERN AREAS. WILL LIKELY DROP OVERNIGHT TEMPERATURE
MINIMA ACROSS THE NORTH AS CURRENT FORECAST LOWS ALMOST MET.

FCSTID= 11

OKC   49  66  38  54 /  +   40   0   0
HBR   47  63  36  53 /  60  10   0   0
SPS   55  72  41  60 /  60  10   0   0
GAG   41  52  29  49 /  40  30   0   0
PNC   42  58  35  51 /  +   40   0   0
DUA   58  75  47  62 /  +   60   0   0

----------------------------

200 PM CST SAT APR 5 2003

THE ANTICIPATED STRONG LIFT FROM THE SOUTHWEST U.S. UPPER WAVE WILL
BRING STRONG/SEVERE THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS
THE FORECAST AREA THIS EVENING AND OVERNIGHT. REFER TO THE HAZARDOUS
WEATHER OUTLOOK FOR DETAILS.

SHOWERS AND STORMS SHOULD END AS THE DRYLINE IS EXPECTED TO SWEEP
ACROSS WESTERN AND CENTRAL OK SUNDAY MORNING. THE COLD FRONT SHOULD
ENTER THE NORTHWEST BY AFTERNOON. THE FRONT IS EXPECTED TO CLEAR
CENTRAL OK BY LATE AFTERNOON AND THE SOUTHEAST LATE SUNDAY EVENING.
WITH SEASONABLY COOL AIR TO OUR NORTH...TEMPERATURES MONDAY WILL BE
BELOW NORMAL. A SECOND AND COOLER AIRMASS IS EXPECTED TO MOVE SOUTH
FROM KS MONDAY NIGHT BRINGING GUSTY NORTH WINDS AND COOLER
TEMPERATURES STILL TUESDAY. TEMPERATURES WILL HOLD IN THE 50S DURING
THE DAY WITH NEAR OR SUB-FREEZING TEMPERATURES IN THE NORTHWEST HALF
EACH NIGHT AS THE AIRMASS SETTLES OVER OK. NO PRECIPITATION IS
EXPECTED WITH THE ASSOCIATED UPPER WAVE.

BY MID-WEEK...AN UPPER RIDGE IS EXPECTED TO BUILD OVER THE ROCKY
MOUNTAINS AND APPROACH THE PLAINS STATES LATER IN THE WEEK.
TEMPERATURES SHOULD INCREASE TO SEASONABLE NORMALS FOR THE END OF
THE WEEK...AND THE FORECAST REMAINS DRY INTO THE WEEKEND.

FCSTID =    9

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 5, 11:45 AM CST, 10 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM
HOLLIS... TO CORDELL... TO OKLAHOMA CITY... TO CHANDLER. THE SLIGHT
RISK AREA INCLUDES THE REMAINDER OF CENTRAL AND NORTHERN OKLAHOMA.

TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING BETWEEN 7
PM AND 11 PM...AND SPREAD NORTHEASTWARD OVERNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING
BASEBALL SIZED HAIL. VERY LARGE HAIL WILL BE CAPABLE OF SIGNIFICANT
DAMAGE TO ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.

DISCUSSION...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL TEXAS IS EXPECTED TO MOVE
NORTHWARD LATE TODAY AND THIS EVENING TO JUST SOUTH OF THE RED
RIVER...LIKELY BETWEEN WICHITA FALLS...AND MINERAL WELLS.
MEANWHILE...A DRYLINE WILL DEVELOP OVER CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE...WITH THE TRIPLE POINT BETWEEN
LUBBOCK...MIDLAND...AND ABILINE.

AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...AND THE UPPER TROUGH
APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THIS TRIPLE POINT AND MOVE NORTHEASTWARD...WITH INITIAL
DEVELOPMENT POSSIBLY BY LATE AFTERNOON OR EARLY EVENING. STORM
MOTION WILL BE NORTHEASTWARD...WHICH COULD ALLOW A FEW OF THESE
STORMS TO MOVE INTO WESTERN PARTS OF NORTH TEXAS THIS EVENING...
INCLUDING KNOX CITY...MUNDAY...BENJAMIN...CROWELL...SEYMOUR...AND
ARCHER CITY. VERTICAL WIND PROFILES WILL BE VERY FAVORABLE FOR
SUPERCELLS...WITH A THREAT FOR TORNADOES AND VERY LARGE HAIL.

ACROSS THE REMAINDER OF RISK AREAS...THUNDERSTORMS WILL DEVELOP THIS
EVENING AND OVERNIGHT...AS THE LOW LEVEL JET STRENGTHENS. THE
MAJORITY OF THESE STORMS WILL OCCUR NORTH OF THE SURFACE FRONTAL
ZONE...WITH LARGE HAIL THE PRIMARY CONCERN. THE MODERATE RISK FOR
PARTS OF THESE AREAS IS FOR THE WIDESPREAD POTENTIAL FOR LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.  A FEW OF THESE STORMS MAY BE
SEVERE.  HOWEVER... BY MID TO LATE AFTERNOON SUNDAY... THE PRIMARY
AREA FOR SEVERE THUNDERSTORMS IS EXPECTED TO SHIFT EAST OF THE AREA.

OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

JAMES

In the hours before

Local storm report, Apr 5, 8:33 PM CST, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    DUNDEE                    TX   1.00 INCH HAIL
04/05/03   ARCHER                         REPORTED BY THE PUBLIC

0832 PM    5 E DUNDEE                TX   1.00 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A HAM RADIO
                                          OPERATOR

SBS
Local storm report, Apr 5, 8:41 PM CST, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    8 S LAKE KEMP             TX   1.00 INCH HAIL
04/05/03   BAYLOR                         REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 8:53 PM CST, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0836 PM    5 NW ARCHER CITY          TX   1.75 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A SPOTTER

0846 PM    5 W ARCHER CITY           TX   1.75 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A SPOTTER

0848 PM    6 N ARCHER CITY           TX   1.00 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A SPOTTER

0851 PM    4 N ARCHER CITY           TX   2.00 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 9:04 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    CHARLIE                   TX   .75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

0902 PM    2 S CHARLIE               TX   .75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 9:22 PM CST, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    1 N ARCHER CITY           TX   1.25 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A SPOTTER

0856 PM    ARCHER CITY               TX   1.00 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A SPOTTER

0902 PM    2 S JOLLY                 TX   .75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

0907 PM    LAKE ARROWHEAD            TX   .75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

0909 PM    5 S JOLLY                 TX   .75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

0910 PM    2 S SCOTLAND              TX   1.75 INCH HAIL
04/05/03   ARCHER                         REPORTED BY A SPOTTER

0920 PM    4 S HENRIETTA             TX   .75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

SBS
Local storm report, Apr 5, 9:30 PM CST, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CST SAT APR 05 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    8 S HENRIETTA             TX   1.75 INCH HAIL
04/05/03   CLAY                           REPORTED BY A SPOTTER

SBS

The radar

The Norman radar (KTLX), 40 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Kiowa

When
April 5, 9:54 PM CST
Where
Kiowa County, Mountain Park
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.650, -97.483

Hail, Comanche

When
April 5, 10:26 PM CST
Where
Comanche County, Meers
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -97.983

Hail, Love

When
April 5, 11:20 PM CST
Where
Love County, 4 mi S of Thackerville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -97.533

Hail, Jackson

When
April 6, 2:51 AM CST
Where
Jackson County, 3 mi NE of Altus
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.383, -97.717

Hail, Kiowa

When
April 6, 3:20 AM CST
Where
Kiowa County, 2 mi SE of Cooperton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -97.433

Thunderstorm Wind, Caddo

When
April 6, 4:12 AM CST
Where
Caddo County, 2 mi W of Cyril
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.167, -97.650

Hail, Oklahoma

When
April 6, 4:25 AM CST
Where
Oklahoma County, Edmond
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.250, -97.600

Hail, Grady

When
April 6, 4:32 AM CST
Where
Grady County, 4 mi SW of Pocasset
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.500, -97.750

Hail, Oklahoma

When
April 6, 4:35 AM CST
Where
Oklahoma County, 4 mi SW of Edmond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -97.450

Hail, Canadian

When
April 6, 4:45 AM CST
Where
Canadian County, Mustang
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -97.450

Hail, Logan

When
April 6, 4:59 AM CST
Where
Logan County, Guthrie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -97.283

Hail, Grady

When
April 6, 5:00 AM CST
Where
Grady County, 10 mi E of Amber
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.333, -97.500

Hail, McClain

When
April 6, 5:00 AM CST
Where
McClain County, Newcastle
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -97.450

Hail, Canadian

When
April 6, 5:00 AM CST
Where
Canadian County, Yukon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.333, -97.083

Hail, Cleveland

When
April 6, 5:09 AM CST
Where
Cleveland County, Norman
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -96.983

Hail, Cleveland

When
April 6, 5:12 AM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.467, -96.717

Hail, Cleveland

When
April 6, 5:15 AM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Property damage
$100
Reported by
STORM CHASER
Coordinates
34.850, -98.850

Hail was reported just west of the intersection of Highway 9 and Highway 77 where a car window was damaged.

Hail, Oklahoma

When
April 6, 5:16 AM CST
Where
Oklahoma County, 5 mi N of Jones
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.383, -96.683

Hail, Cleveland

When
April 6, 5:17 AM CST
Where
Cleveland County, Moore
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -96.767

Hail occurred at SE 34th Street.

Hail, Cleveland

When
April 6, 5:19 AM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.250, -96.933

Hail, Pottawatomie

When
April 6, 5:40 AM CST
Where
Pottawatomie County, 9 mi W of Shawnee
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
35.217, -97.450

Hail, Pottawatomie

When
April 6, 5:50 AM CST
Where
Pottawatomie County, 3 mi W of Tecumseh
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.317, -96.733

Thunderstorm Wind, Seminole

When
April 6, 6:07 AM CST
Where
Seminole County, 3 mi N of Little
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -98.567

Winds blew down several signs at the Interstate 40 and Highway 99 interchange.

Thunderstorm Wind, Pottawatomie

When
April 6, 6:10 AM CST
Where
Pottawatomie County, Tecumseh
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.667, -99.300

Numerous signs and a wooden fence were blown over.

Hail, Lincoln

When
April 6, 6:17 AM CST
Where
Lincoln County, 2 mi SW of Prague
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.700, -98.950

Hail, Seminole

When
April 6, 6:20 AM CST
Where
Seminole County, 6 mi NW of Seminole
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.750, -97.150

Thunderstorm Wind, Seminole

When
April 6, 7:03 AM CST to 7:10 AM CST
Where
Seminole County, 4 mi SW of Little
Measured
72 kt (83 mph) measured gust
Property damage
$18,000
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -98.233

Winds caused a path of damage 9 miles long and a mile and a half wide. Winds took roofs off 6 barns and destroyed 2 other barns. Numerous trees were damaged along with some shingles taken off a house. A tree limb also damaged a windshield and convertible top of a car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350648, 5350649, 5350650, 5350651, 5350652, 5350653, 5350654, 5350655, 5350656, 5350657, 5350658, 5350659, 5350660, 5350661, 5350662, 5350663, 5350374, 5350751, 5350752, 5350753, 5350754, 5351076, 5350371, 5350373, 5350370, 5350372, 5350375.